Hail, Travis
- When
- September 18, 5:25 PM CST
- Where
- Travis County, 0.91 mi NW of Beecaves
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.310, -97.960
Northwest flow aloft and a weak surface cold front combined to cause an area of thunderstorms one of which produced damaging winds in Bexar County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Northwest flow aloft and a weak surface cold front combined to cause an area of thunderstorms one of which produced damaging winds in Bexar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 18, 2:15 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 315 PM CDT SUN SEP 18 2011 .DISCUSSION... THE TROUGH AXIS STRETCHED ACROSS THE BIG COUNTRY WILL SLOWLY PROGRESS SOUTHWARD THIS EVENING AND OVERNIGHT. ISOLATED SHOWERS ARE BEGINNING TO DEVELOP AHEAD OF THIS SYSTEM ACROSS THE HILL COUNTRY. ADDITIONAL PROPAGATION EXPECTED AS THE CAP CONTINUES TO WEAKEN DUE TO AMPLE HEATING AT THE SFC. THE TRUE FRONTAL BOUNDARY IS SITUATED FURTHER NORTH AND WON'T ARRIVE UNTIL LATER ON MONDAY. ADDITIONALLY...ISOLATED SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR WILL ALSO CONTINUE TO DEVELOP THROUGH THE EVENING HOURS IN RESPONSE TO SUBTLE LIFT/INSTABILITY COMBINING WITH DIURNAL HEATING. THE ACTIVITY ACROSS THE COASTAL PLAINS SHOULD BEGIN TO DECREASE WITH THE LOSS OF DAYTIME HEATING...WHILE CONVECTION ASSOCIATED WITH THE TROUGH AXIS/FRONTAL BOUNDARY IS EXPECTED TO PERSIST MAINLY ACROSS NORTH/NORTHEASTERN PORTIONS OF THE CWA. DUE TO THE SLOW PROGRESSION OF THE FRONTAL BOUNDARY...THERE COULD BE SOME SHOWERS AND THUNDERSTORMS LINGERING ACROSS EASTERN PORTIONS OF THE REGION MONDAY MORNING. DRIER NORTHERLY FLOW WILL FILTER IN BEHIND THE FRONT LATE MONDAY AND INTO TUESDAY...BUT ONSHORE FLOW WILL MAKE A QUICK RETURN BY TUESDAY EVENING. THE RETURN OF MOIST FLOW OFF THE GULF SHOULD PROVIDE ENOUGH POOLING OF LOW LEVEL MOISTURE TO BRING THE RETURN OF CHANCES FOR RAIN WEDNESDAY NIGHT IN ADVANCE OF A STRONGER COLD FRONT. SEASONABLY WARM AFTERNOONS ARE EXPECTED THROUGH THE MIDDLE OF THE WEEK...WITH LOW TEMPERATURES ALSO A FEW DEGREES ABOVE MID/LATE SEPTEMBER NORMALS. THE COLD FRONT ARRIVING THURSDAY WILL BRING COOLER FALL-LIKE TEMPERATURES TO MUCH OF THE REGION...ONLY A DAY AHEAD OF THE TRUE START OF AUTUMN ON FRIDAY. THE COOLER AND DRIER CONDITIONS WILL PERSIST THROUGH THE WEEKEND AS AN UPPER RIDGE BUILDS ACROSS THE WESTERN U.S. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS FOR THE REST OF TODAY THROUGH EARLY TUESDAY WITH THE ANTICIPATION OF GOOD LOW LEVEL MOISTURE AND SPOTTY WETTING RAINS. A WEAK FRONT ENTERING THE REGION LATE TONIGHT WILL BRING DRIER NORTHEAST WINDS...BUT RESIDUAL MOISTURE IN THE LOWER LEVELS WILL KEEP MINIMUM RH VALUES AT OR ABOVE 35 PERCENT ON MONDAY. THE DRIER AIR IN THE MID-LEVELS WILL BEGIN TO FILTER DOWN TO THE SURFACE ON TUESDAY...AND COMBINE WITH WARM AFTERNOON TEMPERATURES TO RESULT IN RH VALUES FALLING TO NEAR 30 PERCENT. HOWEVER...WINDS ON TUESDAY WILL BE CALM. ONSHORE FLOW RETURNING TUESDAY NIGHT WILL KEEP RH VALUES ABOVE 35 PERCENT ON WEDNESDAY. ELEVATED TO NEAR CRITICAL CONDITIONS ARE EXPECTED THURSDAY AFTERNOON IN THE WAKE OF A STRONGER COLD FRONT. RH VALUES WILL REMAIN LOW ON FRIDAY...BUT WINDS ARE EXPECTED TO BE AT OR BELOW 10 MPH. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 94 71 94 67 / 40 20 10 - - AUSTIN BERGSTROM INTL AIRPORT 69 92 65 92 64 / 40 20 10 10 - NEW BRAUNFELS MUNI AIRPORT 69 93 67 94 67 / 30 20 10 10 - BURNET MUNI AIRPORT 69 90 64 90 63 / 40 20 10 - - DEL RIO INTL AIRPORT 72 92 71 93 71 / 20 10 10 - - GEORGETOWN MUNI AIRPORT 70 90 65 92 64 / 40 20 10 - - HONDO MUNI AIRPORT 70 92 67 93 66 / 30 10 10 - - SAN MARCOS MUNI AIRPORT 71 92 68 93 68 / 30 20 10 10 - LA GRANGE - FAYETTE REGIONAL 72 90 67 92 67 / 40 30 10 20 - SAN ANTONIO INTL AIRPORT 73 91 70 92 68 / 30 20 10 10 - STINSON MUNI AIRPORT 73 93 71 93 69 / 30 20 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...08 SYNOPTIC/GRIDS...25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 540 AM CDT SUN SEP 18 2011 TXZ171>173-183>194-202>209-217>225-228-191045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 540 AM CDT SUN SEP 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED OVER SOUTH CENTRAL TEXAS THURSDAY AFTERNOON. A COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS EARLY THURSDAY...WITH BREEZY AND DRY CONDITIONS DEVELOPING BY THURSDAY AFTERNOON. AN ABUNDANCE OF DEAD VEGETATION OVER SOUTH CENTRAL TEXAS WILL MEAN THAT THE BREEZY AND DRY CONDITIONS WILL PROMOTE RAPID FIRE GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 431 PM CDT SUN SEP 18 2011 TXZ172-190-182215- BLANCO-BURNET- 431 PM CDT SUN SEP 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO AND SOUTHERN BURNET COUNTIES UNTIL 515 PM CDT... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES WEST OF ROUND MOUNTAIN...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROUND MOUNTAIN... CYPRESS MILL... PEDERNALES FALLS STATE PARK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 506 PM CDT SUN SEP 18 2011 TXZ190-182245- BLANCO- 506 PM CDT SUN SEP 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO COUNTY UNTIL 545 PM CDT... AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A STRONG THUNDERSTORM NEAR SANDY...OR 6 MILES WEST OF ROUND MOUNTAIN...MOVING SOUTHEAST AT 5 TO 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES WITH THIS STORM WERE ESTIMATED AT 2 TO 3 INCHES AN HOUR. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROUND MOUNTAIN... SANDY... JOHNSON CITY... PEDERNALES FALLS STATE PARK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 540 PM CDT SUN SEP 18 2011 TXZ190-182330- BLANCO- 540 PM CDT SUN SEP 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLANCO COUNTY UNTIL 630 PM CDT... AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A STRONG THUNDERSTORM NEAR JOHNSON CITY...OR 9 MILES SOUTHWEST OF ROUND MOUNTAIN...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES WERE ESTIMATED AT 2 TO 3 INCHES AN HOUR. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JOHNSON CITY... PAYTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 547 PM CDT SUN SEP 18 2011 TXZ184-186-182345- EDWARDS-KERR- 547 PM CDT SUN SEP 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND NORTHEASTERN EDWARDS COUNTIES UNTIL 645 PM CDT... AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR TELEGRAPH...OR 11 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 10 TO 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 616 PM CDT SUN SEP 18 2011 TXZ184-185-190015- EDWARDS-REAL- 616 PM CDT SUN SEP 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND NORTHEASTERN EDWARDS COUNTIES UNTIL 715 PM CDT... AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A STRONG THUNDERSTORM 7 MILES WEST OF TELEGRAPH...OR 20 MILES SOUTHWEST OF JUNCTION...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 58 mph which blew down fences, trees, power lines, and some roof shingles in the Heritage subdivision near Sea World in San Antonio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349871, 346598.